web analytics

Another bump in the road…

Week 25 marked the start of the consolidation phase of Eleanor’s chemotherapy. The following 12 months will comprise of around 10 x 6 week cycles whereby she’ll have three weeks of weekly treatments followed by a three week break. The schedule changes but the drugs remain the same (Carboplatin and Vincristine)

IMG_7205

We turned up at the Royal Marsden on the 3rd July just as we have many times in the past and ran through the normal checks prior to any treatment session. Eleanor had a little play with one of her friends, she danced and sang to the jukebox entertaining all the nurses and staff and then once everything was ready we headed round to a bed so the treatment could be started.

IMG_7220

The Vincristine treatment was given first, then Eleanor was hooked up to the machine ready for the hour infusion of Carboplatin. Our specialist nurse popped by and we had a nice chat before Tim disappeared off to the canteen to get us some lunch while I sat with Eleanor helping her to eat hers.

I was just about to put some food in Eleanor’s mouth when it suddenly occurred to me that her lips looked a bit red. Within seconds they had swelled and she began complaining that they were hurting. Before my very eyes they were getting redder and bigger, I knew instantly that she was having some kind of reaction and I also knew I needed to get someone quickly, so in a split second I made the decision to run and grab a nurse instead of hitting the alarm even though I had to leave her alone for a few seconds. By the time we got back Eleanor’s lips looked like she had been injected with some dodgy botox and she had developed welt like rashes on her head, neck and back.

The nurses immediately stopped her treatment, unplugged her from the machine and within minutes a doctor and Eleanor’s specialist nurse were by her bedside checking her over. Her line was flushed and she was given hydrocortisone and antihistamine through her port which quickly started to bring down the visible swelling.

IMG_7221

Seeing it all happen in front of  my eyes was so unimaginably scary, it was like everything was happening in slow motion. When I ran to get the nurses I felt guilty for leaving her alone knowing that she couldn’t see her surroundings and was probably in a complete panic herself, but in high stress situations like that your parental instincts kick in and decisions are made without you even realising you have thought about it!

During all of this I was frantically trying to reach Tim on his mobile but the phone reception at the Marsden is unbelievably terrible so the Mum of the little boy Eleanor had been playing with earlier ran off to get him for me – I am so grateful to her for doing that for me!

By the time Tim returned, Eleanor’s lips had pretty much returned to normal and the welts had almost disappeared. She was drowsy from the antihistamine and we were told to stick around for an hour so she could be monitored regularly in order for them to decide whether or not they would be happy for us to take her home. I have to add here that EVERY SINGLE time we go the hospital I take a prepacked bag for Eleanor and I, just in case we ever need to stay the night. The journey is around 40 minutes by car so would be a massive pain if one of us had to drive home just to grab some overnight clothes. So, of course, I had made the decision earlier that day as we were leaving that I never need the bags and that it was unlikely I would need them so left them at home!

Thankfully, within an hour, Eleanor – although still very tired – was given the green light and we were able to head off home. She slept the whole way and then most of the evening on the sofa.

IMG_7228

Everything changes now. Eleanor had a nasty reaction to the Carboplatin treatment despite being at week 25 of her schedule, and now that particular drug cannot be given to her again. She will continue to have Vincristine, but the Carboplatin will now be replaced by two different drugs; Cyclophosphamide and Cisplatin, which will be alternated due to their high toxicity. The schedule remains the same but each time she is given one of the two new drugs we will have to spend one or two nights in hospital as they are given over a longer period of time and are followed by up to 24 hours of fluids to flush her system of toxins.

Just when you think you finally understand what is happening the roller coaster peaks and you are sent hurtling back down the tracks. Obviously our concerns now relate to the effectiveness of these drugs and if her tumour will respond to this new treatment regime, also how her body will react and if she will remain as well as she has so far.

Only time will tell. Our fingers remain crossed.